The opioid epidemic is one of the biggest problems in the US. Due to the fact that many doctors prescribed opioids as painkillers, more and more people have are now struggling with addiction. Drug overdose deaths are still on the rise. The CDC says that more than 66% of drug overdoses are caused by opioids. Some of these deaths could have been prevented if people had known more about naloxone, a lifesaving drug.
Naloxone Is a Good Treatment Option for Any Opioid Overdose
Naloxone, also known by its brand name Narcan, is a medication that can reverse opioid overdoses very quickly. Opioid drugs, from pain medication to heroin, can bind to brain receptors. In case of an overdose, breathing slows down to dangerous levels, to the point where the patient suffocates and dies. Naloxone competes with the drugs and takes over the brain receptors, restoring normal function.
This lifesaving drug reverses the damage done by opioids, giving the patient the possibility to breathe normally again. Naloxone can only be used in cases of overdoses with opioids. This substance doesn’t have an effect on other drugs besides opioids. Despite this fact, giving naloxone on a person who overdosed on another drug is not normally dangerous.
Anyone who is suspected to be overdosing with opioids should receive this medicine as soon as possible. Even if the cause of the overdose is unknown, administering Narcan is a great way for people to avoid one, given that there are no known side-effects. In any case, it is important to administer the substance quickly so that it has time to repair the damage done by the drugs.
Naloxone can be taken in 3 ways. The simplest one is by injecting it into the veins. The substance can also be injected into the muscle like an EpiPen. Lastly, Narcan can come in the form of a nasal spray. However, the precise method seems to be unimportant as the effects are mostly the same.